Wisconsin, 2003

Winter Storm in Wisconsin, February 2 to 3, 2003

February 2 to 3, 2003 · NWS GRB · 8 events in 8 counties and zones

Low pressure brought two "waves" of snow to northern Wisconsin as it moved from northern Oklahoma to southern Lake Michigan. Strong northwest winds behind the low caused some blowing and drifting of the snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure brought two "waves" of snow to northern Wisconsin as it moved from northern Oklahoma to southern Lake Michigan. Strong northwest winds behind the low caused some blowing and drifting of the snow. The highest snowfall totals were in Vilas county where Presque Isle had 16.5 inches, Phelps had 12.0 inches and St. Germain had 10.0 inches. Other significant snowfall totals included 9.5 inches 3 miles northeast of Lakewood (Marinette co.), 9.0 inches at Hiles (Forest co.), Three Lakes (Oneida co.) and Wausaukee (Marinette co.) and 8.0 inches at Florence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 2, 4:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 2, 4:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST SUN FEB 2 2003

18Z MESOETA COMING IN LINE WITH REALITY...AND USED FOR SHORT-TERM PART
OF FCST.  BAND OF SNOW/MIX WL AFFECT SRN PART OF FCST AREA THIS
EVENING...THEN WL EXPAND INTO REMAINDER OVRNGT.

MODELS IN GENERAL AGREEMENT ON TRACK OF MID-LVL FEATURES (E.G. 700 MB
LOW)...AND AM USING THIS TO BASE HVY SNOW AXIS ACRS CNTRL TO NE PART OF
FCST AREA.  FAR SRN PART OF FCST AREA WL HAVE LEAST AMT OF SNOW AS DRY
MID/UPR LVLS SWEEP NWD AHD OF 700 MB LOW.

TEMP FCSTS FOR TDY/MON CLOSE TO NGM MOS. AFTER THAT...USED BLEND OF NGM
AND GFS MOS.

COORD WITH ARX......DLH...MQT AND MKX.

.GRB...WINTER WEATHER ADVISORY LATE TONIGHT INTO MONDAY
       WIZ005

       WINTER WEATHER ADVISORY TONIGHT AND MONDAY
       WIZ010

       WINTER WEATHER ADVISORY TONIGHT AND MONDAY
       WIZ035>037-045-048>050

       WINTER WEATHER ADVISORY TONIGHT INTO MONDAY EVENING
       WIZ022-038>040-074

       WINTER STORM WARNING FOR TONIGHT AND MONDAY
       WIZ018>020-030-031

       WINTER STORM WARNING FOR LATE TONIGHT INTO MONDAY EVENING
       WIZ011>013-021-073

WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Feb 2, 6:00 AM CST, 12 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST SUN FEB 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR THE ENTIRE FORECAST AREA
TODAY. AREAS OF FREEZING DRIZZLE AND FOG WILL MAKE TRAVEL CONDITIONS
HAZARDOUS IN SOME LOCALES...ESPECIALLY THIS MORNING. SOME MIXED
PRECIPITATION WILL LIKELY DEVELOP OVER CENTRAL WISCONSIN THIS
AFTERNOON...THEN INCREASE IN INTENSITY AND CHANGE TO ALL SNOW THIS
EVENING. BANDS OF HEAVY SNOW ARE POSSIBLE ACROSS MUCH OF CENTRAL AND
EAST CENTRAL WISCONSIN...WITH 3 TO 5 INCHES EXPECTED BY MONDAY MORNING.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS PARTS
OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN ON MONDAY AS LOW
PRESSURE TRACKS THROUGH ILLINOIS. TOTAL ACCUMULATIONS OF 5 TO 9 INCHES
ARE EXPECTED IN CENTRAL AND EAST CENTRAL WISCONSIN...WITH LESSER AMOUNTS
FARTHER NORTH. A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL
AND EAST CENTRAL WISCONSIN TONIGHT INTO MONDAY. WINTER WEATHER
ADVISORIES ARE IN EFFECT TONIGHT AND MONDAY OVER A SMALL PART OF NORTH
CENTRAL AND NORTHEAST WISCONSIN. WINDS WILL INCREASE SUNDAY NIGHT...WITH
BLUSTERY CONDITIONS PREVAILING THROUGH TUESDAY. ALTHOUGH SOME DRIFTING
SNOW IS ANTICIPATED...A HIGH MOISTURE CONTENT SHOULD PREVENT WIDESPREAD
BLOWING SNOW.

AS THE LOW EXITS TO THE EAST ON MONDAY NIGHT AND TUESDAY...ARCTIC AIR
WILL FLOW INTO WISCONSIN. AS THE COLD AIR PASSES OVER THE RELATIVELY
WARM WATERS OF LAKE SUPERIOR...LAKE-EFFECT SNOW SHOWERS WILL DEVELOP.
SOME ACCUMULATIONS ARE POSSIBLE IN VILAS COUNTY.

.SPOTTER CALL TO ACTION STATEMENT...

WEATHER SPOTTERS ARE ALWAYS URGED TO CALL IN SNOWFALL REPORTS...AS WELL
AS ANY OBSERVATIONS OF FREEZING OR MIXED PRECIPITATION.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Oneida forecast zone
Reported by
BROADCAST MEDIA
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Florence forecast zone
Reported by
UTILITY COMPANY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Marinette

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Langlade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Oconto

When
February 2, 6:00 PM CST to February 3, 11:00 PM CST
Where
Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342821, 5342822, 5342823, 5342824, 5342825, 5342826, 5342827, 5342828.